Get E-Book on COVID-19

Q. I am having persistent nausea after drinking coffee. Please advise.

Answered by
Dr. Amolkumar W Diwan
and medically reviewed by Dr. Divya Banu M
This is a premium question & answer published on Nov 24, 2019

Hi doctor,

I have had persistent nausea for roughly 15 months now which from memory started on a holiday where I had drank coffee and ended up with anxiety symptoms. I have had heaps of testing done and an endoscopy actually found eosinophilic esophagitis (which is basically esophagitis caused from an allergy). I have been treated with a PPI which appears to not be helping and have also been prescribed Lovan (Prozac). I am currently one week into taking these tablets and have recently cut out gluten and dairy to see if the allergy was from these foods. The doctor did a RAST test which showed a class 0 allergy to all main food groups including wheat and milk so I have just started eating them again. I have just drank my first coffee in about a week and had severe panic symptoms and tight throat which I have never experienced before. I would just like to know if a caffeine allergy is likely and could it be the cause of all these problems? I used to drink coffee fairly regularly and never quite felt great off it but it never seemed to make the nausea that much worse.

Dr. Amolkumar W Diwan

Allergy Specialist Pulmonology (Asthma Doctors)
#

Hello,

Welcome to icliniq.com.

Thanks for writing your query to me.

After going through your history, it is very clear that what you described are totally two different issues. One thing is eosinophilic oesophagitis and second is caffeine sensitivity. I used the word sensitivity for caffeine because it is different from caffeine allergy. What you are suffering from now may be caffeine hypersensitivity as there are no other allergic symptoms associated with panic attacks. Even if you were having coffee before, you may become hypersensitive to coffee now.

The treatment of it is to avoid coffee at all and see the difference. Some oral Steroid spray like Flovent is also advised by gastroenterologists to prevent side effects of long term oral steroids. It is very difficult to differentiate between caffeine sensitivity and allergy based on clinical examination. For that you need to do skin prick test.

Finally avoidance is the best strategy for treating caffeine sensitivity. I hope the concept is clear to you now.


Was this answer helpful?

 | 

Related Questions:
What can I possibly do to cure my constantly running nose?
Is there any medicine to lower BP other than diuretic?
One side of my face became red and swollen after Restylane. What can I do?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


I have nausea and vomiting every day because of acidity. Please help.

Query: Hello doctor,I have a problem of acidity. It feels like a condition when a woman is going through morning sickness. I am 21 and single, but every morning I feel nausea and cannot eat anything until I throw up. Any slight stress, excitement, or sadness increases acidity that I am not able to eat anyt...  Read Full »

I have nausea and burning pain in abdomen. Please provide advise.

Query: Hello doctor, I am a female, 45 kg, 5 feet one inch. I have nausea, slight pain and burning sensation in upper left abdomen, and discomfort on the left side of the abdomen. I am currently on Dolgina, Librax, Calbo.  Read Full »

What medicines can effectively treat cough and sneezing?

Query: Hello doctor, I am having cough and sneezing from yesterday. I went out in the night in cold weather. I am having sneezing and cough now. Please suggest me medicines.  Read Full »

Also Read


Can naked body to body massage spread HIV?
Hello doctor, I recently had some business trip during which I had some naked body to body massage wherein massager vag...  Read more»
Are COVID-19 Patients Infectious for up to 90 Days After Recovery?
There have been reports of recovered COVID-19 patients getting reinfected and testing positive for almost 3 months. Read...  Read more»
Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»

Ask your health query to a doctor online?

Ask an Allergy Specialist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.